Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

July 16, 2018Cobb County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 16, 2018, 2:15 PM EDT for Cobb County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 2:15 PM EDT (18:15 UTC)
Expired
Jul 16, 2018, 2:45 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Wind
40

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 76 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WWUS82 KFFC 161815
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT MON JUL 16 2018
 
GAZ032-033-161845-
North Fulton GA-Cobb GA-
215 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND NORTHEASTERN
COBB COUNTIES UNTIL 245 PM EDT...

At 214 PM EDT...a strong thunderstorm was over Sweat Mountain, or 9
miles northeast of Marietta...moving east at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Sandy Springs, Roswell, Alpharetta, Mount Bethel and Sweat Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3400 8426 3397 8426 3396 8429 3397 8434
      3396 8435 3397 8447 3407 8448 3408 8446
      3407 8442 3409 8442 3412 8428
TIME...MOT...LOC 1814Z 259DEG 6KT 3404 8442 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 16, 1:35 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 16, 1:35 PM EDT, 40 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
135 PM EDT Mon Jul 16 2018

.UPDATE...

18z Aviation update below.

41

&&

.PREV DISCUSSION... /Issued 345 AM EDT Mon Jul 16 2018/

SHORT TERM /Today through Tuesday/...

High PWAT regime continues today along with some aided upper forcing
from a weak shortwave, warranting likely pops area-wide peaking with
daytime heating which could linger a bit longer into the overnight
given how slow the trough axis is to progress. Thermal profiles
indicate tall skinny CAPE of 2000-3000 J/kg and given how the lapse
rates are not impressive given the well saturated column and how the
last several days have trended, thinking severe convection is not
anticipated and primarily some strong storms instead. Main threats
will be isolated flooding from the precip efficiency, occasional
lightning and gusty winds.

The greater moisture axis does shift farther south into central GA
for Tuesday, though should be enough influence from the
aforementioned upper wave and also a weak front approaching the
north by late afternoon/evening that will still warrant likely pops
for the majority of the area. Storms should have less chance for
flood potential given some mid/upper level drier air advecting in
and resultant PWATs down to about 1.5 inches.

Temp fcst slightly lower today in the upper 80s for most given
greater precip coverage then a bit higher Tuesday with some drier
columns.

Baker

&&

.LONG TERM /Tuesday Night through Sunday/...

Medium-range models continue to show an amplifying upper-level
pattern developing through the majority of the extended forecast
period. Frontal boundary settling into the southern portion of the
forecast area as we begin the period concentrates best POPs across
the southern half of the area mid-week. Strong short wave and
associated surface front should increase POPs areawide as we head
into the weekend. With moderate mid-level winds associated with this
system, combined with enhanced forcing and at least moderate
instability, we will need to keep an eye on the potential for an
increased severe thunderstorms threat. Noticeable divergence between
the GFS and the ECMWF for the latter portion of the period, but I
have kept at least chance POPs through the end of this forecast
cycle.

20

&&

.AVIATION...
18Z Update...
Some mvfr ceilings were lingering...but should continue to improve
to widespread sct-bkn035-045. Showers and thunderstorms should
develop in any location with no real feature to focus on. There
is also the potential showers and storms could linger beyond 00z
this evening into portions of the overnight but not confident
which taf sites would be affected. Winds should remain on
the west side...mostly southwesr 5 to 7kt and diminish
overnight. Some potential for ifr again overnight with such a moist
airmass.

//ATL Confidence...18Z Update...
High on all elements except medium on ifr for Tuesday morning.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          87  72  90  72 /  70  50  60  40
Atlanta         88  73  89  73 /  70  50  60  40
Blairsville     82  67  84  67 /  70  50  60  30
Cartersville    88  72  90  71 /  70  50  60  40
Columbus        90  75  90  74 /  60  50  70  50
Gainesville     86  72  89  71 /  70  50  60  40
Macon           89  73  90  73 /  60  50  60  40
Rome            89  72  90  71 /  60  40  60  40
Peachtree City  89  72  89  72 /  70  50  70  40
Vidalia         89  74  89  74 /  60  50  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....20
AVIATION...41
Hazardous weather outlook, Jul 16, 1:00 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
100 PM EDT Mon Jul 16 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
100 PM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across north and
central Georgia this afternoon and tonight, most numerous between 3
and midnight, although isolated storms will continue overnight. A
few of these storms could also be strong, producing gusty winds and
occasional lightning. However, the main hazard from the
thunderstorms will be locally heavy rainfall. The heavy rain could
cause temporary street flooding and ponding of water in low lying
areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms are expected Tuesday through
Sunday, mainly in the afternoon and evening hours each day. A few
strong to severe thunderstorms will be possible each day with strong,
gusty winds, frequent lightning, and very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Jul 16, 1:22 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
122 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      2 NE ROSWELL            34.04N  84.34W
07/13/2018                   FULTON             GA   EMERGENCY MNGR

            ROAD FLOODED ON HOUZE RD BETWEEN HWY 9 AND MANSELL RD.

&&

EVENT NUMBER FFC1800630

KING
Local storm report, Jul 16, 1:25 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
125 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      ROSWELL                 34.02N  84.36W
07/13/2018                   FULTON             GA   EMERGENCY MNGR

            ROAD FLOODING ON HWY 9 NEAR THE INTERSECTION WITH OXBO
            RD.

&&

EVENT NUMBER FFC1800631

KING
Special weather statement, Jul 16, 1:37 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
137 PM EDT MON JUL 16 2018

GAZ002>005-011-012-019-161815-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Murray GA-
Floyd GA-
137 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHATTOOGA...WHITFIELD...
EASTERN CATOOSA...SOUTHEASTERN WALKER...WESTERN GORDON...MURRAY AND
NORTHERN FLOYD COUNTIES UNTIL 215 PM EDT...

At 137 PM EDT...a line of strong thunderstorms was along a line
extending from near Flint Springs to near Tidings...and moving east
at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Rome, Dalton, Calhoun, Chatsworth, Ringgold, Varnell, Eton, Tunnel
Hill, Cohutta, Resaca, Plainville, Shannon, Crandall, Pinson, Sumac,
Subligna, Gregory, Lake Marvin, Beaverdale and Villanow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8464 3440 8494 3438 8496 3440 8497
      3438 8498 3439 8501 3429 8502 3434 8539
      3499 8506
TIME...MOT...LOC 1737Z 266DEG 12KT 3504 8496 3441 8528

WIND...40MPH
Special weather statement, Jul 16, 1:39 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
139 PM EDT MON JUL 16 2018

GAZ008-161815-
Union GA-
139 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR UNION COUNTY UNTIL 215 PM EDT...

At 139 PM EDT...a strong thunderstorm was over Jones Creek, or near
Blairsville...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Blairsville, Owltown, Vogel State Park, Track Rock, Jones Creek,
Woods Hole Shelter, Blood Mountain Shelter and Gumlog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3493 8391 3492 8387 3472 8385 3472 8389
      3474 8394 3472 8397 3474 8409 3480 8409
      3480 8413 3481 8414 3484 8415 3485 8414
      3487 8411 3489 8411 3492 8415 3497 8394
TIME...MOT...LOC 1739Z 264DEG 8KT 3484 8407

WIND...40MPH
Special weather statement, Jul 16, 2:11 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
211 PM EDT MON JUL 16 2018

GAZ004-005-012-019-020-161900-
Whitfield GA-Gordon GA-Bartow GA-Murray GA-Floyd GA-
211 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITFIELD...
GORDON...NORTHWESTERN BARTOW...SOUTHWESTERN MURRAY AND NORTHEASTERN
FLOYD COUNTIES UNTIL 300 PM EDT...

At 211 PM EDT...a line of strong thunderstorms was along a line
extending from near Villanow to near Pinson...and moving east at 15
mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dalton, Calhoun, Adairsville, Resaca, Plainville, Shannon,
Sonoraville, Pinson, Oostanaula, Redbud, Folsom, Lake Marvin, Tilton,
Audubon, Sugar Valley, Everett Springs, Nickelsville and North
Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3471 8475 3427 8480 3436 8515 3456 8512
      3459 8511 3459 8506 3461 8506 3462 8505
      3472 8505
TIME...MOT...LOC 1811Z 266DEG 14KT 3465 8505 3439 8511

WIND...40MPH
Special weather statement, Jul 16, 2:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT MON JUL 16 2018

GAZ032-033-161845-
North Fulton GA-Cobb GA-
215 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND NORTHEASTERN
COBB COUNTIES UNTIL 245 PM EDT...

At 214 PM EDT...a strong thunderstorm was over Sweat Mountain, or 9
miles northeast of Marietta...moving east at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Sandy Springs, Roswell, Alpharetta, Mount Bethel and Sweat Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3400 8426 3397 8426 3396 8429 3397 8434
      3396 8435 3397 8447 3407 8448 3408 8446
      3407 8442 3409 8442 3412 8428
TIME...MOT...LOC 1814Z 259DEG 6KT 3404 8442

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:02 PM EDTSpecial Weather StatementFFCHaralson28 min
Jul 15, 9:22 PM EDTSpecial Weather StatementFFCPaulding38 min
Jul 15, 9:27 PM EDTSpecial Weather StatementFFCHaralson33 min
Jul 15, 9:49 PM EDTSpecial Weather StatementFFCDouglas26 min
Jul 15, 10:08 PM EDTSpecial Weather StatementFFCHaralson, Paulding37 min
Jul 15, 10:16 PM EDTSpecial Weather StatementFFCDouglas29 min
Jul 15, 10:55 PM EDTSpecial Weather StatementFFCCobb35 min
Jul 16, 12:16 AM EDTSpecial Weather StatementFFCDawson, Lumpkin59 min
Jul 16, 12:20 AM EDTSpecial Weather StatementFFCDeKalb, Forsyth55 min
Jul 16, 1:10 AM EDTSpecial Weather StatementFFCDawson, Lumpkin80 min
Jul 16, 1:44 AM EDTRiver Flood WarningFFCFulton, Gwinnett2 hr
Jul 16, 1:07 PM EDTSpecial Weather StatementFFCUnion38 min
Jul 16, 1:37 PM EDTSpecial Weather StatementFFCWhitfield38 min
Jul 16, 1:39 PM EDTSpecial Weather StatementFFCUnion36 min
Jul 16, 2:11 PM EDTSpecial Weather StatementFFCGordon49 min
Jul 16, 2:32 PM EDTSpecial Weather StatementFFCGwinnett28 min
Jul 16, 2:51 PM EDTSpecial Weather StatementFFCBarrow24 min
Jul 16, 3:01 PM EDTSpecial Weather StatementFFCGwinnett29 min
Jul 16, 3:16 PM EDTSpecial Weather StatementFFCBarrow, Gwinnett, Walton29 min
Jul 16, 3:23 PM EDTSpecial Weather StatementFFCCatoosa37 min
Jul 16, 3:30 PM EDTSpecial Weather StatementFFCGwinnett30 min
Jul 16, 3:46 PM EDTSpecial Weather StatementFFCBarrow29 min
Jul 16, 4:12 PM EDTSpecial Weather StatementFFCRockdale33 min
Jul 16, 4:47 PM EDTSpecial Weather StatementFFCMontgomery, Toombs28 min
Jul 16, 5:00 PM EDTSpecial Weather StatementFFCWheeler30 min
Jul 16, 5:21 PM EDTSpecial Weather StatementFFCMontgomery24 min
Jul 16, 6:45 PM EDTSpecial Weather StatementFFCCarroll30 min
Jul 16, 7:21 PM EDTSpecial Weather StatementFFCCarroll24 min
Jul 16, 7:45 PM EDTSpecial Weather StatementFFCCarroll30 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.